Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 177, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 28, 2006, 4:32 PM CDT for Russell County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2006, 4:32 PM CDT (21:32 UTC)
- Expired
- Jun 28, 2006, 5:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Russell County, KS
The radar
The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4820 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 4:11 PM CDT, 21 minutes earlier.
Area forecast discussion, Jun 28, 4:11 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 411 PM CDT WED JUN 28 2006 .UPDATE... THUNDERSTORMS COVERAGE IS A BIT MORE THAN PREVIOUSLY EXPECTED...SO INCREASED POPS TO CHANCES CATEGORY ACROSS CENTRAL KANSAS...AND SPREAD SLIGHT CHANCES SOUTH FROM ROUGHLY STERLING TO HILLSBORO. STILL THINKING ACTIVITY WILL DISSIPATE NEAR SUNSET WITH LOSS OF HEATING. KLEINSASSER && .PREV DISCUSSION... /ISSUED 310 PM CDT WED JUN 28 2006/ DISCUSSION... TONIGHT-FRIDAY NIGHT (SHORT-TERM): ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING GENERALLY ALONG AND NORTH OF I-70...DUE TO AN UNCAPPED AIRMASS IN THE VICINITY OF A WEAK EAST/WEST BOUNDARY...AND AHEAD OF A SUBTLE MID-UPPER LEVEL TROUGH. NOT EXPECTING ANYTHING SEVERE...BUT MAY SEE GUSTY WINDS AND SMALL HAIL OUT OF THE HEAVIEST ACTIVITY. ALL ACTIVITY SHOULD DISSIPATE NEAR SUNSET DUE TO LIMITED FORCING AND INSTABILITY. OVERNIGHT...850- 700MB WARM/MOIST ADVECTION COMMENCES ACROSS EASTERN KANSAS...BUT THINK BEST FOCUS FOR THUNDERSTORMS WILL BE WELL NORTHEAST OF THE CWA. THEREFORE...REMOVED TONIGHTS THUNDERSTORM CHANCES. WITH THE MID-UPPER RIDGE BUILDING EAST...THE BIG STORY THROUGH FRIDAY WILL BE HOT TEMPERATURES. 22-27C 850MB TEMPERATURES AND GOOD MIXING WILL SUPPORT LOW-MID 90S EAST...WITH NEAR 100 WEST. FORTUNATELY...SURFACE HIGH PRESSURE ALONG THE GULF WILL KEEP DEWPOINTS IN CHECK ACROSS THE PLAINS...PROBABLY NO HIGHER THAN 60F. SO EXTREME HEAT INDICES LIKELY WILL NOT BE AN ISSUE. WITH THE RIDGE AND ASSOCIATED WARMER TEMPERATURES ALOFT BUILDING CLOSER...THUNDERSTORM CHANCES SHOULD BE CONFINED TO THE WESTERN HIGH PLAINS (DIURNAL ACTIVITY)...AND LOCATIONS WELL NORTH AND EAST OF THE CWA. SATURDAY-TUESDAY (LONG-TERM): HIGHLIGHT THIS PERIOD WILL BE CONTINUED HOT TEMPERATURES AND INCREASING THUNDERSTORM CHANCES LATE WEEKEND AND BEYOND. UPPER RIDGE SHOULD CONTINUE TO NUDGE EAST AND FLATTEN A BIT IN RESPONSE TO SHORTWAVE ENERGY PROGRESSING ACROSS THE NORTHERN ROCKIES/NORTHERN PLAINS. GOOD MIXING AND WARM 850MB TEMPERATURES WILL ALLOW MID-UPPER 90S ALL AREAS FOR SATURDAY-SUNDAY (MAYBE EVEN A TAD WARMER...ESPECIALLY SATURDAY). MOST MEDIUM RANGE MODELS ARE COMING INTO BETTER AGREEMENT IN SLOWLY SETTLING A QUASI-STATIONARY EAST/WEST BOUNDARY SOUTH ACROSS THE PLAINS SUNDAY THROUGH MID NEXT WEEK. WITH INCREASING WEST TO NORTHWEST FLOW ALOFT (IN RESPONSE TO FLATTENING AND/OR RETROGRADING RIDGE) AND SUBTLE SHORTWAVES INTERACTING WITH BOUNDARY...COULD BE LOOKING AT A FAIRLY ACTIVE MCS PERIOD ACROSS PORTIONS OF THE CENTRAL PLAINS. DUE TO UPCOMING JULY 4TH HOLIDAY...DECIDED IT PRUDENT TO INSERT SLIGHT CHANCE POPS FOR SUNDAY NIGHT-TUESDAY NIGHT. IF MODELS CONTINUE TO ADVERTISE THIS SCENARIO...POPS MAY NEED TO BE INCREASED. KLEINSASSER && PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 95 68 96 / 10 5 10 5 HUTCHINSON 65 96 68 97 / 10 5 10 5 NEWTON 65 94 68 96 / 10 10 10 5 ELDORADO 65 94 68 95 / 10 10 10 5 WINFIELD-KWLD 65 94 67 95 / 10 5 10 5 RUSSELL 66 98 67 100 / 5 10 10 5 GREAT BEND 65 98 67 99 / 5 10 10 5 SALINA 66 97 68 97 / 10 10 10 5 MCPHERSON 65 96 68 97 / 10 10 10 5 COFFEYVILLE 65 93 66 94 / 10 10 10 5 CHANUTE 64 93 67 94 / 10 10 10 5 IOLA 65 93 67 93 / 10 10 10 5 PARSONS-KPPF 65 93 66 94 / 10 10 10 5 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 28, 4:12 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 412 PM CDT WED JUN 28 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 412 PM CDT WED JUN 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL AND NORTH CENTRAL KANSAS THROUGH ABOUT SUNSET. SEVERE WEATHER IS NOT ANTICIPATED. HOWEVER...ISOLATED ACTIVITY MAY PRODUCE WINDS TO 55 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES ARE EXPECTED TO INCREASE FROM LATE WEEKEND THROUGH MID NEXT WEEK ACROSS CENTRAL AND SOUTHEAST KANSAS...AS A FRONTAL BOUNDARY SETTLES SLOWLY SOUTH ACROSS THE PLAINS. AT THIS TIME...IT APPEARS AT LEAST STRONG THUNDERSTORMS WILL BE POSSIBLE. PLEASE STAY TUNED IF YOU HAVE OUTDOOR PLANS AROUND THE JULY 4TH HOLIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC/ADK
In the hours before
Special weather statement, Jun 28, 3:51 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 351 PM CDT WED JUN 28 2006 KSZ032-282115- RUSSELL- 351 PM CDT WED JUN 28 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY... AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF BUNKER HILL...OR 9 MILES NORTHEAST OF RUSSELL...AND MOVING SOUTHEAST AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. COX
Special weather statement, Jun 28, 4:28 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 428 PM CDT WED JUN 28 2006 KSZ032-282200- RUSSELL- 428 PM CDT WED JUN 28 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY... AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BUNKER HILL...OR 8 MILES NORTHEAST OF RUSSELL...AND MOVING SOUTHEAST AT 10 MPH. NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. COX
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 5:08 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 67 min |
| Jun 28, 5:19 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Saline | 51 min |
| Jun 28, 6:14 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.